Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 224, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 27, 2008, 8:08 AM CDT for 4 counties in South Dakota. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2008, 8:08 AM CDT (13:08 UTC)
- Expired
- Jul 27, 2008, 8:45 AM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Aurora County, SD, Davison County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 128 km from the middle of the area, began a volume at 13:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 1.1 hours before the alert went out and 326 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1027 J/kg
- Mixed-layer CIN
- -226 J/kg
- Mixed-layer LCL
- 1128 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 271308 SVRFSD SDC003-035-073-111-271345- /O.NEW.KFSD.SV.W.0224.080727T1308Z-080727T1345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 808 AM CDT SUN JUL 27 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA SOUTHWESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA NORTHEASTERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA NORTHWESTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 845 AM CDT * AT 808 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 19 MILES NORTHWEST OF LETCHER TO 18 MILES NORTHWEST OF MOUNT VERNON...OR ALONG A LINE EXTENDING FROM 28 MILES SOUTHWEST OF HURON TO 28 MILES WEST OF MITCHELL...MOVING SOUTHEAST AT 33 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LETCHER...MOUNT VERNON AROUND 840 AM CDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4396 9802 4362 9828 4384 9869 4408 9835 TIME...MOT...LOC 1308Z 304DEG 29KT 4401 9848 4384 9856 $$ 08
2 follow-up statements
000 WWUS53 KFSD 271329 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 829 AM CDT SUN JUL 27 2008 SDC003-035-073-111-271345- /O.CON.KFSD.SV.W.0224.000000T0000Z-080727T1345Z/ JERAULD SD-SANBORN SD-AURORA SD-DAVISON SD- 829 AM CDT SUN JUL 27 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CDT FOR NORTHWESTERN DAVISON...NORTHEASTERN AURORA...SOUTHWESTERN SANBORN AND SOUTHEASTERN JERAULD COUNTIES... AT 829 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF MOUNT VERNON...OR 22 MILES WEST OF MITCHELL...MOVING SOUTHEAST AT 23 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... MOUNT VERNON AROUND 845 AM CDT... THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4396 9802 4362 9828 4384 9869 4408 9835 TIME...MOT...LOC 1329Z 308DEG 20KT 4378 9846 $$ 08
000 WWUS53 KFSD 271345 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 845 AM CDT SUN JUL 27 2008 SDC003-035-073-111-271354- /O.CAN.KFSD.SV.W.0224.000000T0000Z-080727T1345Z/ JERAULD SD-SANBORN SD-AURORA SD-DAVISON SD- 844 AM CDT SUN JUL 27 2008 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAVISON... NORTHEASTERN AURORA...SOUTHWESTERN SANBORN AND SOUTHEASTERN JERAULD COUNTIES IS CANCELLED... STRONG STORMS ARE STILL EXPECTED THROUGH ABOUT 930 AM CDT AROUND THE AREA WITH SMALL HAIL AND VERY HEAVY RAIN LIKELY. LAT...LON 4396 9802 4362 9828 4384 9869 4408 9835 TIME...MOT...LOC 1344Z 304DEG 29KT 4384 9815 4367 9824 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:45 AM CDT, 4 hours 23 minutes earlier.
Area forecast discussion, Jul 27, 3:45 AM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 345 AM CDT SUN JUL 27 2008 .DISCUSSION... COMPLEX AND ACTIVE WEATHER PATTERN EXPECTED THROUGH MONDAY NIGHT. TWO CONVECTIVE COMPLEXES OCURRING IN THE STATE. THE FIRST IS HEADING THROUGH THE KFSD AREA AND HAS BEGUN TO WEAKEN AS THE AIR MASS IS MORE STABLE OVER NW IA. HOWEVER...MID LEVEL CONVECTION HAS DEVELOPED ALONG THE 800 MB FRONT AND THAT IS EXPECTED TO REMAIN STRONG THROUGH MID MORNING...AFFECTING PRIMARILY SW MN AND EC SD. A SECOND CONVECTIVE COMPLEX IS ALONG THE SD/ND BORDER. THIS IS EXPECTED TO TURN TO THE SOUTHEAST AND MAY AFFECT THE NRN CWA LATER THIS MORNING AS 30 KT OF INFLOW WILL PROVIDE AMPLE INSTABILITY TO KEEP CONVECTION GOING. ALSO ENOUGH SHEAR TO KEEP THE GUST FRONT FROM ACCELERATING AHEAD. THE RESULT OF THIS CONVECTION WILL BE TO KEEP THE SURFACE BOUNDARY TO THE SOUTH OF I90...MORE IN LINE WITH THE NAM...WHICH WAS FOLLOWED FOR THIS FORECAST. WITH THE BOUNDARY IN PLACE AND DEW POINTS APPROACHING 70 F...IT WILL BE VERY UNSTABLE WITH MLCAPES AROUND 3000 J/KG AND BULK SHEAR WILL BE 35 TO 45 KTS. A SHORTWAVE MOVING IN FROM SE MT WILL REACH CNTRL SD BY MID AFTERNOON AND EXPECT NEW CONVECTION TO DEVELOP ALONG THE BOUNDARY IN SC SD AND SPREAD EAST OR ESE TOWARD SUX AND INTO NW IOWA. ENOUGH ORGANIZATION EXPECTED FOR ISOLATED SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL AND WIND IN EXCESS OF 50 KTS. LCL COULD BE LOW ENOUGH AND ENOUGH SHEAR IN THE LOWEST 1 KM THAT AN ISOLATED TORNADO IS POSSIBLE. WHILE CLOUDS WILL HOLD TEMPS DOWN EARLY...EXPECT ENOUGH SUN...ESP WEST OF I29 FOR TEMPS TO REACH THE UPPER 80S. FARTHER EAST...TEMPS WILL STAY IN THE LOWER 80S. CONVECTION IS EXPECTED TO MOVE SOUTHEAST OF THE AREA THIS EVENING AS THE WAVE MOVES INTO IOWA. WHILE A WEAKER LOW LEVEL JET WILL BECOME ESTABLISHED TONIGHT...THERE IS NOT A LOT OF SUPPORT FOR ASCENT AS WEAK RIDGING ALOFT OCCURS. MID-LEVEL FRONTOGENESIS AND INSTABILITY MAY BE ENOUGH TO PRODUCE AN ISOLATED THUNDERSTORM ALONG OR N OF I90. THESE STORMS ARE NOT EXPECTED TO BE SEVERE WITH ONLY SOME PEA SIZE HAIL POSSIBLE. MONDAY WILL BE A VERY WARM DAY AS THE MID LEVEL BOUNDARY MOVES NORTH AND THE CWA IS WELL INTO THE WARM SECTOR. FOR NOW...EXPECT 90S ONLY IN THE JAMES AND MISSOURI RIVER VALLEYS ALTHOUGH IF WARM AIR SURGES FARTHER NORTH COULD SEE 100 AROUND 9V9 AND 90S OVER MUCH OF SE SD AND NW IA. WITH A STRONG CAP IN PLACE MUCH OF THE DAY...IT WILL ALSO BE VERY HUMID AND HEAT INDICES WILL BE IN THE MID TO UPPER 90S IN THE MISSOURI VALLEY INCLUDING SUX. A BOUNDARY AND STRONGER WAVE WILL APPROACH THE CWA LATE IN THE AFTERNOON...SO HAVE A CHANCE OF THUNDERSTORMS IN THE LATE AFTERNOON WEST OF THE JAMES RIVER. THIS CHANCE WILL INCREASE IN THE EVENING AS THE WAVE MOVES THROUGH WITH THE BOUNDARY. AGAIN...VERY UNSTABLE AIR IN PLACE BUT SHEAR WILL BE LESS...20-30 KTS SO STORMS LIKELY TO BE MORE MULTICELLULAR. HOWEVER...WITH THETA-E DIFFERENCES GREATER THAN 30K OVER MUCH OF THE AREA...DAMAGING WINDS WILL BE A GREATER THREAT...ESPECIALLY IF STORMS ORGANIZE INTO A LINEAR SYSTEM. CONVECTION IS EXPECTED TO BE THROUGH THE AREA BY TUESDAY MORNING. DID NOT MAKE CHANGES BEYOND TUESDAY DUE TO CONVECTION EARLY THIS MORNING. && .AVIATION... CONVECTION WILL BRING WIND GUSTS TO 40 KTS EARLY THIS MORNING IN SW MN AS WELL AS AROUND INTO KFSD PRIOR TO 10Z. OTHER CONVECTION COUDL AFFECT KHON THROUH MID MORNING. ANY CONVECTION WILL PRODUCE A BRIEF PERIOD OF MVFR VSBYS AND CIGS. MORE CONVECTION EXPECTED LATER THIS AFTERNOON WILL PRIMARILY AFFECT ALONG AND SOUTH OF I90. THIS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...WIND GUSTS IN EXCESS OF 50 KTS AND MVFR OR EVEN A BRIEF PERIOD OF IFR CONDITIONS. BEST CHANCE OF THIS CONVECTION WILL BE FROM 20Z - 02Z. PRIMARILY VFR CONDITIONS EXPECTED AFTER 02Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SCHUMACHER
Hazardous weather outlook, Jul 27, 3:55 AM CDT, 4 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 355 AM CDT SUN JUL 27 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-281200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 355 AM CDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS EARLY THIS MORNING ACROSS SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA MAY PRODUCE HAIL UP TO PENNY SIZE. THERE WOULD ALSO BE A CHANCE OF WIND GUSTS TO 60 MPH IF STORMS DEVELOP THIS MORNING AROUND HURON AND DE SMET. MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AROUND THE JAMES RIVER IN SOUTH DAKOTA AND MOVE EAST INTO NORTHWEST IOWA AND SOUTHWEST MINNESOTA BY LATE AFTERNOON. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND SOUTH OF INTERSTATE 90 WHERE HAIL UP TO GOLF BALL SIZE AND WIND GUSTS TO 65 MPH WILL BE POSSIBLE. THERE COULD ALSO BE AN ISOLATED TORNADO NEAR THE MISSOURI RIVER LATE THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS LATE MONDAY AFTERNOON AND MONDAY NIGHT. A FEW OF THESE STORMS COULD BE SEVERE AND ALSO PRODUCE LOCALLY HEAVY RAIN. THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND NIGHT. THE BEST CHANCES FOR STORMS WILL BE ALONG AND EAST OF I-29. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 2 PM CDT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. SCHUMACHER
In the hours before
Local storm report, Jul 27, 2:14 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
214 AM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0213 AM TSTM WND GST FEDORA 44.01N 97.79W
07/27/2008 E60 MPH MINER SD TRAINED SPOTTER
&&
CJANSENLocal storm report, Jul 27, 7:40 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
740 AM CDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM HAIL 2 SE WESSINGTON 44.43N 98.67W
07/27/2008 M1.00 INCH BEADLE SD CO-OP OBSERVER
&&
DMILLERThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 12:54 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Beadle, Brule, Jerauld, Sanborn | 51 min |
| Jul 27, 1:45 AM CDT | Severe Thunderstorm Warning | FSD | Beadle, Davison, Hanson, Jerauld, Kingsbury, Miner and 1 more | 45 min |
| Jul 27, 2:17 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Hanson, Kingsbury, Lake, McCook, Miner and 2 more | 43 min |
| Jul 27, 6:51 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 54 min |
| Jul 27, 7:37 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 38 min |
| Jul 27, 7:45 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 20 min |
| Jul 27, 9:12 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Davison, Douglas | 33 min |
| Jul 27, 9:47 AM CDT | Severe Thunderstorm Warning | FSD | Davison, Douglas, Hutchinson | 22 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.